MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0408
Medical Device Problem Codes Material Twisted/Bent (2981); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right facial artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the technician encountered resistance while attempting to advance the smart coil out of its introducer sheath and subsequently, the pusher wire became bent.Therefore, the smart coil was removed.The procedure was completed using another smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 135.0 cm and 136.0 cm from the proximal end.The pusher assembly mid-joint was retracted into the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted within the introducer sheath friction lock.If the mid-joint was retracted into the friction lock, resistance will likely be experienced while attempting to advance the device through its introducer sheath.Forceful advancement of the device against this resistance may have contributed to the pusher assembly kinks, which were observed near the pusher assembly mid-joint.The returned smart coil could not be functionally tested due to the kinks on its pusher assembly.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9760329
Report Number3005168196-2020-00249
Device Sequence Number504674
Product Code HCG
UDI-Device Identifier00814548015828
UDI-Public00814548015828
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/04/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/28/2022
Device Model Number400SMTHXSFT0408
Device Catalogue Number400SMTHXSFT0408
Device Lot NumberF77970
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/04/2020
Supplement Date Received by Manufacturer03/30/2020
Initial Report FDA Received Date02/27/2020
Supplement Report FDA Received Date04/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age51 YR
Date Report Sent to FDA01/01/2005